On September 16, 2006 6 premature newborns in Indianapolis were given adult doses of the blood thinner heparin, used to prevent blood clots that could clog intravenous (IV) tubes. Adult doses are 1000x more concentrated than infant doses. Three of the babies died and the other three were in critical condition. In 2007, in Los Angeles, an overdose was given to three more babies due to the same error. Luckily none of those babies died. (Up to 17 babies in Texas also received heparin overdoses in 2008, but these were caused by a mixing error at the hospital pharmacy.)
We can examine this issue in a visual root cause analysis, or Cause Map. Fully investigating the errors that occurred for these overdoses to happen can lead us to solutions to increase healthcare reliability by decreasing the risk of the same situation recurring.
We begin with the outline, where we capture the what, when and where of the incident, as well as the impact to the organization’s goals. These medication overdoses impacted the patient safety goal because they resulted in fatalities and serious injury to the babies who received the medications. Additionally, employees involved in the issue can be affected as a second victim. Death or serious disability due to a medication error is a “Never Event“, which is an impact to the organization’s compliance goals. Patient services are impacted due to the incorrect drug dose delivery.
Once we’ve determined the impacts to the goals, we can ask “Why” questions to determine the cause-and-effect relationships that led to the incident. In this case, 5 opportunities for double-checking the dosage were missed. The wrong dosage was missed as 1) the bottle was removed from the pharmacy, 2) the bottle was placed in the cabinet, 3) the bottle remained in the cabinet, 4) the bottle was taken from the cabinet, and 5) the drug was administered to the babies. Some of the reasons that it was missed: there was no effective double check by another staff member, there was no check by a computer and of course due to human error, which was aided by the issue that the adult dosage bottle and the infant dosage bottle looked practically identical (this has since been remedied).
An article in The Journal of Pediatric Pharmacology and Therapeutics states, “As frequently occurs, all of these heparin-associated medication errors happened when a number of system failures occurred simultaneously. System failures included: 1) failure to carefully and accurately read the label on the medication vial prior to administering the drug to the patient; 2) inaccurate filling of automated drug-dispensing cabinets; 3) non-distinct “look-alike” labels on the heparin vials; 4) similar size of the heparin vials as both were 1-mL vials; and 5) “factor of ten” dosing errors.”
Many solutions to this type of error (such as requiring double checks by staff members and using a computerized prescription dispensation system) were suggested as a result of this and other heparin overdoses over the past several years and are already being implemented at hospitals across the nation.
To view the Outline, Cause Map and potential solutions please click “Download PDF” above. Or click here to read more.